Women who are concerned about the effects of the contraceptive jab on their bone mineral density should not be deterred, experts have claimed.
Concerns have previously been raised about depot medroxyprogesterone acetate (DMPA) on bone mineral density and its use has been discouraged for more than two consecutive years.
Research has shown that bone loss does occur within the first two years of use, but suggests that it usually returns to near-normal levels within one to two years of stopping use.
Dr Denise Jamieson, chair of the American College of Obstetricians and Gynaecologists' Committee on Gynaecologic Practice, said: "Women should be thoroughly counselled about the risks and benefits of DMPA so they can make an informed decision about whether it's right for them.
"Many women would choose the theoretical risk of future fracture over the very real risk of an unintended pregnancy. For example, a teen at high risk of pregnancy - who faces a similar rate of bone loss from either pregnancy or DMPA use - may find the risk worthwhile."
© Adfero Ltd
Cancer treatment news : 03/09/2008